Ohio, 2007

Tornado and Hail in Ohio, March 14, 2007

March 14, 2007 · NWS CLE · 10 events in 4 counties and zones

A cold front extending through the Great Lakes region into the plains states moved through the area during the late afternoon and evening hours of the 14th. Strong to severe thunderstorms developed ahead of this cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front extending through the Great Lakes region into the plains states moved through the area during the late afternoon and evening hours of the 14th. Strong to severe thunderstorms developed ahead of this cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 14, 2:15 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 14, 2:15 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 PM EDT WED MAR 14 2007

.SHORT TERM FORECAST(TONIGHT THROUGH SATURDAY)...
COLD FRONT MVOING INTO SE LWR MI AND JUST NORTH OF LAKE ERIE WILL
MOVE INTO EXTRM NW OH THIS EVENING THEN DROP SLOWLY S OVERNIGHT. FEW
TSTMS DEVELOPING S OF FNT OVER CNTRL IN THIS AFTERNOON. WILL SEE
SHOWERS AND THUNDERSTORMS EXPAND ALONG THE FRONT THIS AFTENOON AND
EVENING AS FRONT SAGS S. POTENTIAL FOR SEVERE STILL EXIST BUT CLOUD
COVER APPEARS TO BE LIMITING THAT THREAT. WILL STILL HAVE TO BE
WATCHED CLOSELY FOR EVENING THREAT...LOSE INSTAB QUICKLY WITH SUN
SET. SHOWERS SHOULD BECOME MORE WIDESPREAD AS FRONT MOVES SOUTH.
WAVE ALONG FRONT DOESNT APPEAR AS STRONG AS PREV FORECAST BUT A WEAK
WAVES AT 8H MOVES THROUGH WITH INSTAB ALOFT...WHICH SHOULD CAUSE
SHOWERS TO BECOME WIDESPREAD THIS EVENING WITH MODERATE TO HEAVY
RAINS EXPECTED. HAVE QPF AROUND 1 TO 2 INCHES. GFS FURTHER S...SRN
PTN CWA...WITH NAM FURTHER N WITH HEAVIER QPF. BECAUSE OF THESE
DIFFERENCE AND THE FACT THE SOIL OVER CWA EXTREMELY WET WILL ISSUE
FLOOD WATCH FOR ALL OF NORTHERN OHIO TIL MID MORNING THURSDAY AND
CONTINUE FLOOD WATCH NW PA. THE TREAT FOR HEAVIER RAINS WILL END IN
NORTHWEST OH LATE TONIGHT AND END QUICKLY ELSEWHERE BY MID MORNING.
COLDER AIR MOVING IN BEHIND FRONT AND SHOULD SEE MIXTURE OF
SNOW/RAIN EXTREME NORTH LATE TONIGHT AND ELSEWHERE DURING THURSDAY
MORNING. PRECIP SHOULD END BY EARLY AFTERNOON TOMORROW. LOW PRESSURE
MOVING UP THE MID ALTC FRIDAY NIGHT AND SATURDAY WITH HIGH PRESSURE
RIDGE ACROSS THE NORTHERN LAKES. WILL HAVE A CHANCE FOR SNOW SHOWERS
IN THE NORTHEAST FRIDAY

&&

.LONG TERM(SUNDAY THRU WED)...
UPPER TROF EXITING THE EAST EARLY IN PERIOD TRANSITION TO FAIRLY
FLAT PATTERN MID PERIOD WITH SLIGHT AMPLIFIED FLOW AT END WITH GREAT
LAKES AND UPPER OHIO VALLEY COMING UNDER WEAK UPPER RIDGE. WEATHER
SYSTEMS MOVING FAIRLY QUICKLY. HIGH PRESSURE SLIDES ACROSS
SUNDAY...FOLLOWED BY WARM FRONT EARLY MONDAY AND COLD FRONT MOVING
THROUGH EARLY TUESDAY. HIGH PRESSURE THEN FOLLOWS QUICKLY INTO AREA
TUESDAY NIGHT INTO WEDNESDAY. CAUGHT UNDER THE WESTERLY FLOW DONT
EXPECT ANY BIG CHANGES IN TEMPERATURES. SUNDAY TEMPERATURES START
OUT BELOW NORMAL WITH TEMPERATURES CLOSE TO THE NORMAL FOR REST OF
THE PERIOD.

&&

.AVIATION(18Z-18Z)...
FIRST BATCH OF RAIN HAS JUST MOVED EAST OF THE FORECAST AREA.
EXPECT SCATTERED THUNDERSTORMS TO DEVELOP NE TO SW ACROSS NRN OH NW
PA BETWEEN 21Z AND 22Z.  MEANWHILE HEAVIER RAIN DEVELOPING ALONG
COLD FRONT ACROSS SE LOWER MI.  FRONT WILL GRADUALLY PUSH SOUTH OF
THE FORECAST AREA AND STALL TOWARD DAYBREAK.  SO CURRENT MVFR
CONDITIONS WILL GIVE WAY TO IFR CIG/VIS BEHIND THE FRONT AS THE RAIN
SHIELD NEAR THE FRONT EXPANDS.  WILL SEE A LITTEL SNOW LATE TONIGHT
BUT LITTLE IN THE WAY OF ACCUMULATION...COULD ALSO SEE SOME ICE
PELLETS TOWARD THE MORNING PUSH.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH TIL NOON THURSDAY.
PA...FLOOD WATCH TIL 4PM FRIDAY.

&&

SHORT TERM...WCR
LONG TERM...WCR
AVIATION...DJB
Hazardous weather outlook, Mar 14, 5:50 AM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
650 AM EDT WED MAR 14 2007

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-151100-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
650 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS THE AREA. THE MAIN THREATS WILL BE FOR DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEZ142>149-162>169-151100-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
650 AM EDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOMBARDY

The radar

The Detroit radar (KDTX), 116 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lucas

When
March 14, 4:04 PM EST
Where
Lucas County, 1.7 mi WNW of Toledo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.660, -83.580

Nickel size hail was observed.

Hail, Wood

When
March 14, 4:17 PM EST
Where
Wood County, 0.86 mi NE of Bates
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.590, -83.570

Penny size hail was observed.

Hail, Wood

When
March 14, 4:23 PM EST
Where
Wood County, 1.24 mi NW of Woodville Gardens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.590, -83.470

Penny size hail was observed.

Hail, Ottawa

When
March 14, 4:45 PM EST
Where
Ottawa County, 2.49 mi NE of Williston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.620, -83.290

Nickel size hail was observed.

Hail, Ottawa

When
March 14, 4:52 PM EST
Where
Ottawa County, 3.17 mi NNE of Oak Harbor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.560, -83.120

Nickel size hail was observed.

Thunderstorm Wind, Ottawa

When
March 14, 5:00 PM EST
Where
Ottawa County, 1.48 mi SSE of Lacarne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.510, -83.039

Siding was peeled off a mobile home. Thunderstorm winds also downed several large tree limbs.

Hail, Ottawa

When
March 14, 5:17 PM EST
Where
Ottawa County, 0.86 mi NW of Danbury
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -82.840

Nickel size hail was observed.

Hail, Ottawa

When
March 14, 5:23 PM EST
Where
Ottawa County, 2.08 mi SE of Marblehead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.530, -82.720

Nickel size hail was observed.

Hail, Ottawa

When
March 14, 5:27 PM EST
Where
Ottawa County, 2.08 mi SE of Marblehead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.530, -82.720

Nickel size hail was observed.

Tornado, Lorain

When
March 14, 6:32 PM EST to 6:36 PM EST
Where
Lorain County, Elyria
Rating
EF0
Path length
2 mi
Path width
20 yd
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
41.370, -82.100

A weak tornado briefly touched down along Griswold Road. The tornado traveled east toward the Midway Mall and created an intermittent damage path approximately two miles long. The tornado caused damage to several structures along its path. A florist/greenhouse suffered extensive damage as much of its roof was torn off. A garage was destroyed, and the car inside sustained severe damage. Newspaper articles also indicated that vinyl siding was torn from the side of an office supply store, and a shopping cart was blown and shattered a window of a store. Numerous trees and power lines were also taken down. No injuries were reported from this tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyThe tornado archive for Ohio, 2007Warnings in Ohio, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22890, 22891, 22892, 22893, 22894, 22898, 22895, 22896, 22897, 22904.